Wisconsin, 2024

Hail and Damaging Winds in Wisconsin, June 17, 2024

June 17, 2024 · NWS MKX · 5 events in 4 counties and zones

A couple rounds of thunderstorms in the vicinity of a warm front brought isolated large hail and damaging winds to portions of southern WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A couple rounds of thunderstorms in the vicinity of a warm front brought isolated large hail and damaging winds to portions of southern WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 17, 8:29 AM CST, 5 hours earlier. Its key messages:

  • Hot and humid conditions expected today through Wednesday, with temperatures and heat index values in the 90s. The highest temperatures and heat index values are expected this afternoon.
  • Isolated to scattered thunderstorms are possible this afternoon, with the strongest storms capable of producing gusty winds and small hail.
  • There will be daily thunderstorm chances through the week due to warm and humid conditions, with the highest rain chances Wednesday afternoon (as a weak cold front approaches).
  • Dangerous swim conditions are possible Tuesday afternoon at Lake Michigan beaches in Sheboygan and Ozaukee Counties.
Area forecast discussion, Jun 17, 8:29 AM CST, 5 hours before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
929 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Hot and humid conditions expected today through Wednesday,
  with temperatures and heat index values in the 90s. The
  highest temperatures and heat index values are expected this
  afternoon.

- Isolated to scattered thunderstorms are possible this
  afternoon, with the strongest storms capable of producing
  gusty winds and small hail.

- There will be daily thunderstorm chances through the week due
  to warm and humid conditions, with the highest rain chances
  Wednesday afternoon (as a weak cold front approaches).

- Dangerous swim conditions are possible Tuesday afternoon at
  Lake Michigan beaches in Sheboygan and Ozaukee Counties.

&&

.UPDATE...
Issued 930 AM CDT Mon Jun 17 2024

Continuing to monitor the convective complex currently spanning
from eastern NE to northwestern WI as it gradually drifts
northeastward. Though this system is not expected to fully
'arrive' in our CWA, outflow boundaries ejected eastward from it
could potentially reach our northwestern CWA and serve as a
triggering mechanism for convection this afternoon. Even if said
boundaries were to miss our area completely, potential for
widely scattered thunderstorms would still be present this
afternoon (all areas), with daytime heating gradually eroding
CIN and reaching convective temps. CAMs are not in agreement on
said auto-convection, hence our PoPs for this afternoon are 20%
all areas, up to 30% for our far northern and northwestern CWA
(along and north of a Baraboo to Juneau to Sheboygan line) to
account for triggering along outflow boundaries. If convection
occurs this afternoon, it would likely be in the form of widely
scattered ordinary cells (Deep shear < 20 kts, SBCAPE over 2000
joules, DCAPE approaching 1000 joules, PW around 1.5 in), with a
threat for gusty winds and downpours. High freezing levels and
poor mid level lapse rates should prevent large hail formation.

Convection is likely to dwindle tonight with the shutdown of
daytime heating, with mostly dry weather expected. A select few
CAMs develop weak showers and thunderstorms late tonight in
response to continued southerly WAA, PoPs for this are currently
15% or less.

Sheppard

&&

.SHORT TERM...
Issued 409 AM CDT Mon Jun 17 2024

Today through Tuesday:

Strong thermal ridging in the southeastern U.S. combined with a
deepening surface low in the lee of the Colorado Rockies will
continue to push hot, humid air into southern Wisconsin today
through Tuesday. This air mass not only will produce high heat
index values in the mid to upper 90s, but also brings chances
for thunderstorms today and Tuesday.

Temperatures will climb quickly this morning as cloud cover
remains minimal and southwesterly winds increase, reaching
highs in the 90s across much of southern Wisconsin.
Southwesterly winds and downsloping off the Kettle Moraine will
allow even areas near Lake Michigan to see temperatures in the
upper 80s to near 90 degrees.

During the afternoon hours today, isolated to scattered
thunderstorms are possible as surface temperatures rise to near
convective temperature. A well mixed boundary layer and deep WAA
combined with CAPE values over 2000 J/kg are expected to yield a
few afternoon thunderstorms, with outflows leading to additional
potential development. Bulk shear values of 20 kt or less are
expected, making organization minimal for any developing cells.
In addition, WAA aloft is expected to keep midlevel lapse rates
on the lower side and prevent large hail formation. Main concern
then turns to gusty winds within stronger storms, with DCAPE
values over 1000 J/kg and PWAT values around 1.5 inch lending
credence to precipitation loading and corresponding downburst
potential. The best chances for thunderstorm development are
from Sauk to Ozaukee County northward, as this is along the
southern side of a decaying MCS. However, the environment
remains primed across all of southern Wisconsin.

Tuesday, hot and humid conditions continue, but thunderstorm
activity looks to be more conditional. 850 mb WAA and moisture
convergence may fire a few thunderstorms across southeastern
Wisconsin during the afternoon hours, but confidence is lower
due to a lack of significant trigger. Southerly winds and cloud
cover may keep areas near Lake Michigan slightly cooler on
Tuesday.

MH

&&

.LONG TERM...
Issued 409 AM CDT Mon Jun 17 2024

Tuesday night through Sunday:

Low pressure lifts northward into Ontario by Tuesday night,
with persistent thermal ridging over the Southeast U.S. keeping
southern Wisconsin in primarily dry conditions through Tuesday
night. As surface low pressure skirts the northern edge of the
ridge into Wednesday, precipitation chances increase along a
trailing frontal feature. Thunderstorm chances remain through
the end of the week and into the weekend as a tropical
disturbance in the Gulf of Mexico feeds moisture into the
stalled boundary by way of the central Plains. Thermal ridging
in the Southeast looks to become reinforced within a region of
broad subsidence, preventing the boundary from propagating
farther south. Uncertainty remains with the exact placement of
the stalled boundary and therefore with timing and intensity of
precipitation, but general cloudiness is expected to keep
temperatures in the 80s from midweek onward.

MH

&&

.AVIATION...
Issued 930 AM CDT Mon Jun 17 2024

Southwest winds with roughly 20 kt gusts expected this
afternoon (hence, no lake breeze expected to reach lakeshore
airports today), with south flow continuing tonight and
becoming even gustier on Tuesday (25 kt gusts).

Widely scattered showers and thunderstorms may develop this
afternoon, amounting to a roughly 20% rain chance. Cloud
coverage would increase from scattered to broken in the vicinity
of said storms, but cumulonimbus ceilings are likely to remain
VFR (generally 4000 ft or higher) with said convection. A PROB30
group for thunderstorms may be needed in the next routine TAF
issuance unless confidence decreases. Main concern would be
brief downpours with visibility restrictions, locally gusty
winds, and thunder. A patch of MVFR cigs cannot be ruled out,
but is unlikely and would require repeated hits from
thunderstorms in the same area.

Sheppard

&&

.MARINE...
Issued 409 AM CDT Mon Jun 17 2024

Modest southerly winds will prevail through tonight. Low pressure
lifting from the northern Plains into northwestern Ontario on
Tuesday will then produce gusty southerly winds Tuesday through
Tuesday night. Small Craft Advisory conditions are possible due
to high winds and waves on Tuesday. Light southwesterly winds
are then expected as the low continues to lift into the Hudson
Bay, with a cold front slowly pushing southward across the lake
Wednesday night into Thursday, shifting winds northeasterly.

Periods of thunderstorms are expected this afternoon, with slight
chances on Tuesday morning. A few stronger thunderstorms may
produce gusty winds this afternoon. Slight chances are expected
again Tuesday afternoon across the southern half. Thunderstorms
become more likely on Wednesday into Wednesday night across the
open waters.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 17, 1:59 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
259 AM CDT Mon Jun 17 2024

WIZ046-047-051-052-056>060-062>072-180800-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
259 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms may develop this afternoon. Gusty winds
and small hail are possible within the strongest storms.

Heat index values in the mid to upper 90s are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms at times throughout the week.

High swim risk may develop Tuesday afternoon along Lake Michigan
in Sheboygan and Ozaukee Counties.

Heat index values will be in the mid to upper 90s Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-180800-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
259 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon. Gusty winds
are possible within the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms at times throughout the week.

Winds and waves may reach Small Craft Advisory levels on Tuesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-180800-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
259 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon. Gusty winds
are possible within the strongest storms.

Fog is possible across portions of the northern third of the lake.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms at times throughout the week.

Fog remains possible across the northern half of the lake through
midweek.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 125 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marquette

When
June 17, 1:29 PM CST to 1:31 PM CST
Where
Marquette County, 1.7 mi SW of Westfield
Measured
1.5 in hail
Reported by
Public
Coordinates
43.860, -89.500

Estimated ping pong size hail at a golf course.

Thunderstorm Wind, Waukesha

When
June 17, 10:08 PM CST to 10:37 PM CST
Where
Waukesha County, 1.38 mi N of Summit Corners to 1.74 mi ENE of Monches
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.100, -88.470

A swath of straight-line wind damage from the Oconomowoc area to 4 miles north of Merton. The Oconomowoc Lake Police Department reported widespread tree damage across the village. Over 100 trees were snapped or uprooted with every road in the village either completely or partially blocked. Farther to the northeast, numerous trees were downed on the west side of Pine Lake with scattered tree and powerline damage elsewhere across the path of high winds. A measured wind gust of 63 mph was taken at the intersection of highway 67 and I-94 at 10:09 PM CST, but maximum winds around 70 mph were estimated in the village of Oconomowoc Lake.

Thunderstorm Wind, Washington

When
June 17, 10:30 PM CST
Where
Washington County, 1.22 mi SW of Plat
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.190, -88.300

Tree damage.

Thunderstorm Wind, Ozaukee

When
June 17, 10:55 PM CST
Where
Ozaukee County, 3.08 mi NW of Five Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.350, -88.045

Tree and power line damage at highway NN and Granville Road.

Thunderstorm Wind, Ozaukee

When
June 17, 11:25 PM CST
Where
Ozaukee County, Holy Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.470, -87.900

Trees down in the vicinity of County Roads B and A.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194122, 1194155, 1194123, 1194125, 1194126.